Alert archive / Tennessee / Flash Flood Warnings in 2013

Flash Flood Warning 14, NWS Nashville, TN

May 19, 20134 counties in Tennessee

NWS Nashville, TN issued this flash flood warning at May 19, 2013, 11:28 AM CDT for 4 counties in Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2013, 11:28 AM CDT (16:28 UTC)
Expired
May 19, 2013, 2:30 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Cumberland County, TN, Fentress County, TN, Overton County, TN, Putnam County, TN

The radar

The Knoxville radar (KMRX), 138 km from the middle of the area, began a volume at 16:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 1:30 PM CDTFLASH FLOODNw Crossville, TNEMERGENCY MANAGER REPORTS ROAD CLOSURES COUNTY WIDE. ALSO 2 HOUSES WERE INDUNDATED BY 6 TO 8 INCHES OF FLOOD WATERS IN DOWNTOWN CROSSVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 122 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2013-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2791 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2013-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2791 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
502 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
1.5
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

642 
WGUS54 KOHX 191628
FFWOHX
TNC035-049-133-141-191930-
/O.NEW.KOHX.FF.W.0014.130519T1628Z-130519T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1128 AM CDT SUN MAY 19 2013

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CUMBERLAND COUNTY IN MIDDLE TENNESSEE...
  EAST CENTRAL PUTNAM COUNTY IN MIDDLE TENNESSEE...
  SOUTHEASTERN OVERTON COUNTY IN MIDDLE TENNESSEE...
  SOUTHWESTERN FENTRESS COUNTY IN MIDDLE TENNESSEE...

* UNTIL 230 PM CDT

* AT 1124 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA. LOCALIZED AMOUNTS OF TWO TO THREE INCHES HAVE ALREADY
  FALLEN NEAR CROSSVILLE...CRAB ORCHARD...AND MONTEREY.  

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CROSSVILLE...FAIRFIELD GLADE AND MONTEREY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3577 8509 3619 8527 3623 8490 3622 8489
      3620 8491 3618 8490 3615 8490 3609 8483
      3609 8481 3591 8468

$$

07
1 follow-up statement
980 
WGUS74 KOHX 191857
FFSOHX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
157 PM CDT SUN MAY 19 2013

TNC035-049-133-141-191930-
/O.CON.KOHX.FF.W.0014.000000T0000Z-130519T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OVERTON TN-PUTNAM TN-CUMBERLAND TN-FENTRESS TN-
157 PM CDT SUN MAY 19 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHWESTERN FENTRESS...
CUMBERLAND...EAST CENTRAL PUTNAM AND SOUTHEASTERN OVERTON COUNTIES
UNTIL 230 PM CDT...

AT 155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL NEAR THE WARNED AREA. 
ADDITIONALLY RAINFALL IS LIKELY.

TWO TO FOUR INCHES OF RAIN HAS CAUSE HOUSE AND ROAD FLOODING IN
CROSSVILLE. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...
CROSSVILLE AND FAIRFIELD GLADE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3577 8509 3619 8527 3623 8490 3622 8489
      3620 8491 3618 8490 3615 8490 3609 8483
      3609 8481 3591 8468

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 19, 11:18 AM CDT, 10 minutes earlier.

Area forecast discussion, May 19, 11:18 AM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1118 AM CDT SUN MAY 19 2013

.MESOSCALE UPDATE...MOST OF THE ONGOING ACTIVITY IS FOCUSED ALONG
THE CUMBERLAND PLATEAU, WHERE MOISTURE IS DEEPEST AND POP'S ARE
HIGHEST. LAPS SOUNDING FOR BNA VALID AT 15Z SHOWS A HIGHLY MOIST
AND UNSTABLE ENVIRONMENT, WITH PRECIPITABLE WATER 1.71 INCHES,
K-INDEX 37, LIFTED INDEX -10.2, AND A CAPE OF 3746 J/KG. FREEZING
LEVEL IS 13.8 KFT, WHICH IS A LITTLE HIGH FOR LARGE HAIL TO MAKE
IT TO THE SURFACE. LIKEWISE, THE 0-3 KM STORM-RELATIVE HELICITY IS
ONLY 12, SO THERE'S VIRTUALLY NO LOW-LEVEL SHEAR PRESENT.
VISIBLE SATELLITE SHOWS SOME BREAKS IN THE CLOUD COVER MAINLY
WEST OF NASHVILLE, WHICH WILL LEAD TO INCREASED SURFACE HEATING
AND WOULD NORMALLY DEEPEN OUR INSTABILITY. HOWEVER, DRIER AIR IS
ALSO WORKING ITS WAY INTO MIDDLE TENNESSEE FROM THE WEST, WHICH
WILL SERVE TO LIMIT THIS AFTERNOON'S CONVECTIVE DEVELOPMENT.
MIDDLE TENNESSEE REMAINS WELL OUTSIDE THE DAY 1 SEVERE WEATHER
RISK AREA, SO BELIEVE THE PRIMARY THREAT THIS AFTERNOON REMAINS
LOCALLY HEAVY RAINFALL.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ROSE
Hazardous weather outlook, May 19, 5:01 AM CDT, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
501 AM CDT SUN MAY 19 2013

TNZ005>011-022>034-056>066-075-077>080-093>095-201015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
501 AM CDT SUN MAY 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE AREA TODAY. AN ISOLATED
STRONG TO SEVERE STORM IS POSSIBLE WITH DAMAGING WINDS AND LARGE
HAIL THE MAIN THREAT. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WITH
SOME OF THE SLOWER MOVING STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A COLD FRONT WILL MOVE ACROSS THE AREA WEDNESDAY INTO WEDNESDAY
NIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF
THIS FRONT AND A FEW STORMS COULD BE STRONG TO SEVERE.

.SPOTTER CALL TO ACTION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

JOHNSTONE

In the hours before

Special weather statement, May 19, 5:57 AM CDT, 5 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
557 AM CDT SUN MAY 19 2013

TNZ008-028>030-064-191145-
DE KALB-SMITH-SUMNER-TROUSDALE-WILSON-
557 AM CDT SUN MAY 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWEST DE
KALB...SMITH...SOUTHEAST SUMNER...TROUSDALE AND WILSON COUNTIES...

AT 555 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CASTALIAN
SPRINGS TO WATERTOWN...MOVING EAST AT 25 MPH.

SOME LOCATIONS IN THE PATH INCLUDE BLEDSOE CREEK STATE PARK...
LEBANON...DICKERSON CHAPEL RECREATION AREA...WATERTOWN...TUCKERS
CROSSROADS...HARTSVILLE...ALEXANDRIA...LIBERTY...CENTER HILL
LAKE...DOWELLTOWN...DIXON SPRINGS...CARTHAGE...AND HICKMAN.

PENNY SIZE HAIL...WINDS 30 TO 40 MPH...HEAVY RAINFALL...AND
FREQUENT LIGHTNING ARE EXPECTED WITH THESE STORMS.

LAT...LON 3648 8618 3644 8616 3642 8594 3600 8575
      3596 8601 3597 8609 3596 8611 3598 8631
      3645 8647 3648 8622

SHAMBURGER
Special weather statement, May 19, 6:34 AM CDT, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
634 AM CDT SUN MAY 19 2013

TNZ010-030>033-064>066-191215-
CLAY-CUMBERLAND-DE KALB-JACKSON-OVERTON-PUTNAM-SMITH-WHITE-
634 AM CDT SUN MAY 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR CLAY...CUMBERLAND...DE KALB...
JACKSON...OVERTON...PUTNAM...SMITH AND WHITE COUNTIES...

AT 633 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES EAST OF GORDONSVILLE...MOVING EAST AT
50 MPH.

SOME LOCATIONS IN THE PATH INCLUDE GRANVILLE...BAXTER...COOKEVILLE...
ALGOOD AND RICKMAN.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3649 8528 3609 8513 3600 8576 3637 8592

JOHNSTONE
Special weather statement, May 19, 6:34 AM CDT, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
634 AM CDT SUN MAY 19 2013

TNZ008-191200-
SUMNER-
634 AM CDT SUN MAY 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SUMNER COUNTY...

AT 630 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR PORTLAND...MOVING EAST AT 15 MPH.

SOME LOCATIONS IN THE PATH INCLUDE PORTLAND...OAK GROVE AND
WESTMORELAND.

HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3664 8620 3656 8622 3649 8622 3650 8653
      3661 8653 3665 8652 3666 8651 3666 8635

SHAMBURGER
Special weather statement, May 19, 8:48 AM CDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
848 AM CDT SUN MAY 19 2013

TNZ007-008-027-028-191430-
DAVIDSON-ROBERTSON-SUMNER-WILSON-
848 AM CDT SUN MAY 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON...ROBERTSON...SUMNER AND
WILSON COUNTIES...

AT 846 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS NEAR SPRINGFIELD...MOVING SOUTHEAST AT 30 MPH.

PEOPLE IN AND AROUND SPRINGFIELD...GREENBRIER...RIDGETOP...CROSS
PLAINS...WHITE HOUSE...MILLERSVILLE...GOODLETTSVILLE...COTTONTOWN...
HENDERSONVILLE AND BLEDSOE CREEK STATE PARK SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3664 8657 3665 8655 3665 8621 3662 8621
      3609 8643 3635 8692 3637 8690 3639 8691
      3637 8697 3646 8712 3665 8711 3665 8658

07
Special weather statement, May 19, 10:07 AM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1007 AM CDT SUN MAY 19 2013

TNZ007>009-029-191545-
MACON-ROBERTSON-SUMNER-TROUSDALE-
1007 AM CDT SUN MAY 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR MACON...ROBERTSON...SUMNER AND
TROUSDALE COUNTIES...

AT 1005 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS NEAR PORTLAND...MOVING EAST AT 35 MPH.

SOME LOCATIONS IN THE PATH INCLUDE PORTLAND...OAK GROVE...BETHPAGE...
WESTMORELAND...HARTSVILLE AND LAFAYETTE.

HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM. BRIEF VERY HEAVY RAIN WILL LEAD TO STANDING WATER ON ROADWAYS
AND POSSIBLY MINOR FLOODING.

LAT...LON 3665 8617 3662 8579 3630 8613 3635 8623
      3632 8625 3635 8627 3633 8630 3634 8635
      3636 8636 3634 8638 3640 8675 3665 8680
Special weather statement, May 19, 11:01 AM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1101 AM CDT SUN MAY 19 2013

TNZ032>034-066-191645-
CUMBERLAND-FENTRESS-OVERTON-PUTNAM-
1101 AM CDT SUN MAY 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR CUMBERLAND...FENTRESS...OVERTON
AND PUTNAM COUNTIES...

AT 1055 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORMS NEAR CROSSVILLE AND MONTEREY...
MOVING EAST AT 35 MPH.

PEOPLE IN AND AROUND SLATE SPRINGS...CROSSVILLE...FAIRFIELD GLADE AND
CRAB ORCHARD SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS.
ADDITIONALLY...VERY HEAVY RAIN WILL LEAVE WATER STANDING ON ROADWAYS
AS WELL AS POSSIBLY LEAD TO MINOR FLOODING.

LAT...LON 3582 8478 3576 8491 3577 8526 3591 8522
      3592 8525 3603 8530 3651 8535 3652 8523
      3640 8512 3653 8505 3655 8481 3652 8472
      3637 8468 3629 8479 3629 8486 3621 8491
      3615 8490 3609 8480 3591 8467

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 3:29 AM CDTSpecial Weather StatementOHXMaury31 min
May 19, 4:00 AM CDTSpecial Weather StatementOHXMarshall30 min
May 19, 4:11 AM CDTSpecial Weather StatementOHXCumberland34 min
May 19, 4:15 AM CDTSpecial Weather StatementOHXRobertson45 min
May 19, 4:48 AM CDTSpecial Weather StatementOHXWilson42 min
May 19, 5:13 AM CDTSpecial Weather StatementOHXRutherford, Wilson47 min
May 19, 5:57 AM CDTSpecial Weather StatementOHXSmith, Trousdale, Wilson48 min
May 19, 6:18 AM CDTSevere Thunderstorm WarningOHXDeKalb, Smith, Wilson42 min
May 19, 6:34 AM CDTSpecial Weather StatementOHXSumner26 min
May 19, 8:48 AM CDTSpecial Weather StatementOHXRobertson, Sumner42 min
May 19, 10:07 AM CDTSpecial Weather StatementOHXMacon, Sumner, Trousdale38 min
May 19, 11:01 AM CDTSpecial Weather StatementOHXCumberland, Fentress, Overton44 min
May 19, 12:33 PM CDTSpecial Weather StatementOHXWhite42 min
May 19, 12:36 PM CDTSpecial Weather StatementOHXWhite39 min
May 19, 1:06 PM CDTSpecial Weather StatementOHXVan Buren, White54 min
May 19, 1:15 PM CDTSevere Thunderstorm WarningOHXVan Buren45 min
May 19, 1:52 PM CDTFlash Flood WarningOHXCannon, Cumberland, DeKalb, Van Buren, Warren, White4 hr
May 19, 2:08 PM CDTSevere Thunderstorm WarningOHXVan Buren, Warren37 min
May 19, 2:23 PM CDTFlash Flood WarningOHXCumberland4 hr
May 19, 2:43 PM CDTSevere Thunderstorm WarningOHXDeKalb, Warren32 min
May 19, 3:09 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Warren21 min
May 19, 3:14 PM CDTSpecial Weather StatementOHXGrundy31 min
May 19, 3:36 PM CDTSpecial Weather StatementOHXCannon24 min
May 19, 3:45 PM CDTSpecial Weather StatementOHXGrundy30 min
May 19, 3:48 PM CDTSevere Thunderstorm WarningOHXCannon, Rutherford, Wilson27 min
May 19, 3:56 PM CDTSevere Thunderstorm WarningOHXCoffee, Grundy34 min
May 19, 4:12 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Rutherford, Wilson33 min
May 19, 4:23 PM CDTSevere Thunderstorm WarningOHXCannon, Rutherford22 min
May 19, 4:43 PM CDTSpecial Weather StatementOHXCannon32 min
May 19, 4:48 PM CDTSevere Thunderstorm WarningOHXCannon, Rutherford27 min

Nearby

Flash Flood Warnings in Tennessee, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.